Opioid Influenced Constipation
Opioid medications are a major class of analgesics typically used to treat moderate to severe pain. They work by acting on the nervous system, and one of their most common side effects is constipation. Constipation is characterized by stools that are hard and difficult to pass, and a decrease in the frequency of bowel movements.
Opioid induced constipation is fairly ordinary in people who use the medication on a consistent basis. Hydrocodone, tramadol, and oxycodone are some of the more commonly prescribed opioids. In addition to causing discomfort, opioid induced constipation can pose other issues, including the following:
- fecal impaction
- overflow diarrhea
- pseudo-obstruction if left untreated
Opioids work by binding to receptors in the central nervous system, and can also bind to other locations in the body, including the gastrointestinal tract. Opioid induced constipation is not expected to go away over time, so it must be treated. Generally, if doctors prescribe opioids for a longer period of time, they will instruct the patient to take fiber or a stool softener as well.
Ready to Volunteer?
Volunteer today to see if you qualify for our Opioid Influenced Constipation clinical research study, Qualified volunteers will be compensated for time and travel.